Compensated hypothyroidism and statin administration: symptoms of muscle damage and muscle metabolism disorders.

Open Access Open Access
Restricted Access Access granted
Restricted Access Subscription Access

Abstract

Abstract


Abstract

There is no unequivocal opinion regarding the safety of statin in patients with hypothyroidism. However, based on some new data, it can be assumed that hypothyroidism, even in a stage of compensation, may cause muscle damage in patients receiving statins. As part of this study, this hypothesis was tested, and was confirmed.

Aim

To study the possibility of muscle damage and the nature of muscle metabolism in patients with compensated hypothyroidism who takes statin.

Materials and methods

The study is transverse and observational with the inclusion of 120 women, subdivided on three groups (n=40). The main group of patients with hypothyroidism who took statins (group 1) was compared with two control groups, including those who took statins without hypothyroidism (group 2), and who did not take statins with hypothyroidism (group 3).

Results

Patients taking statins and have compensated hypothyroidism are more likely to develop complaints of muscle pain, which are often associated with the elevation of muscle lesion markers, as well as the presence of the C allele in the SLCO1B1 * 5 gene (c.521T> C). In patients with compensated hypothyroidism, relative frequency of occurrence of muscle pain syndrome associated with CPK elevation increases with TSH levels above 2.86 mU / L. Compensated hypothyroidism increases the possibility of development of SPM-ATP by 2.7 times.

Conclusions

Compensated hypothyroidism is not a contraindication for statin therapy. However, the presence of even compensated hypothyroidism in patients taking statins increases the possibility of the development of muscle symptoms associated with taking statins, and requires additional monitoring of the clinical and biochemical parameters of muscle metabolism (especially the level of CPK).

 


About the authors

Liya Lugovaya

FSBEI HE PRMU MOH Russia  Federal State Budgetary Educational Institution of Higher Education «Privolzhsky Research Medical University» of the Ministry of Health of the Russian Federation. 

Email: liya.lugovaya@inbox.ru
ORCID iD: 0000-0001-9920-3139
SPIN-code: 3476-0505

Russian Federation, 603950 Nizhny Novgorod, Russia, Minin and Pogarskaya sq.10/1. (831) 439-09-43;  (831) 439-01-84 http://pimunn.ru/

Ph.D., Assistant, Department of Endocrinology and Internal Medicine

Tatyana Necrasova

FSBEI HE PRMU MOH Russia  Federal State Budgetary Educational Institution of Higher Education «Privolzhsky Research Medical University» of the Ministry of Health of the Russian Federation. 

Email: tatnecrasova@yandex.ru
ORCID iD: 0000-0002-3184-8931
603950 Nizhny Novgorod, Russia, Minin and Pogarskaya sq.10/1. (831) 439-09-43;  (831) 439-01-84 http://pimunn.ru/

doctor of medical sciences Associate Professor, Department of Endocrinology and Internal Medicine

Leonid Strongin

FSBEI HE PRMU MOH Russia  Federal State Budgetary Educational Institution of Higher Education «Privolzhsky Research Medical University» of the Ministry of Health of the Russian Federation. 

Email: malstrong@mail.ru
ORCID iD: 0000-0003-2645-2729
SPIN-code: 9641-8130

Russian Federation, 603950 Nizhny Novgorod, Russia, Minin and Pogarskaya sq.10/1. (831) 439-09-43;  (831) 439-01-84 http://pimunn.ru/

Doctor of Medicine, Professor, Head of the Department of Endocrinology and Internal Medicine

Natalya Belyaeva

FSBEI HE PRMU MOH Russia  Federal State Budgetary Educational Institution of Higher Education «Privolzhsky Research Medical University» of the Ministry of Health of the Russian Federation. 

Author for correspondence.
Email: beliaeva_ng@mail.ru
ORCID iD: 0000-0003-2184-8724
SPIN-code: 1930-1366

Russian Federation, 603950 Nizhny Novgorod, Russia, Minin and Pogarskaya sq.10/1. (831) 439-09-43;  (831) 439-01-84 http://pimunn.ru/

Ph.D., Assistant, Department of Endocrinology and Internal Medicine

References

  • Raju SB, Varghese K, Madhu K. Management of statin intolerance. Indian J Endocrinil Metab. 2013; 17(6): 977-982.
  • Phillips PS, Haas RN, Bannykh S, et al. Scripps Mercy Clinical Research Center. Statin-associated myopathy with normal creatine kinase levels. Ann Intern Med. 2002; (137): 581-5.
  • Cohen JD, Brinton EA, Ito MK, Jacobson IA. Understanding Statin Use in America and Gaps in Patient Education (USAGE): an internet-based survey of 10,138 current and former statin users. J Clin Lipidol. 2012; (6): 208-15. doi: 10.1016/j.jacl.2012.03.003.
  • РКО/НОА/РосОКР. Аронов Д.М., Арабидзе Г.Г., Ахмеджанов Н.М., и др. Диагностика и коррекция нарушений липидного обмена с целью профилактики и лечения атеросклероза. Российские рекомендации // Российский Кардиологический Журнал. – 2012. – №4 - C.23-25. [RKO/NOA/RosOKR. Aronov DM, Arabidze GG, Ahmedzhanov NM, et al. Diagnostika i korrekciya narushenij lipidnogo obmena s cel'yu profilaktiki i lecheniya ateroskleroza. Rossijskie rekomendacii. Rossijskij Kardiologicheskij ZHurnal. 2012. (4): 23-25. (In Russ).]
  • Карпов Ю.А. Европейские рекомендации по лечению дислипидемий. Липидснижающая терапия у пациентов с острым коронарным синдромом и чрескожными коронарными вмешательствами // Медицинский совет. - 2016. - №17. – С. 18-23. [Karpov YUA. Evropejskie rekomendacii po lecheniyu dislipidemij. Lipidsnizhayushchaya terapiya u pacientov s ostrym koronarnym sindromom i chreskozhnymi koronarnymi vmeshatel'stvami. Medicinskij sovet. 2016: (17): 18-23 (In Russ).]
  • Smithson J. Drug induced muscle disorders. Clinical update. 2009; (28): 1056-1062.
  • Петров, А.В., Луговая Л.А., Стронгин Л.Г., Некрасова Т.А. Недигностированный гипотиреоз – фактор риска возникновения рабдомиолиза при терапии статинами // Клиническая и экспериментальная тиреоидология. - 2014. – №4. – С. 26-33. [Petrov, AV, Lugovaya LA, Strongin LG, Nekrasova TA. Undiagnosed hypothyroidism as risk factor of statin-induced rhabdomyolysis. Clinical and experimental thyroidology. 2014; (4): 26-33. (In Russ).] doi: 10.14341/ket2014426-33.
  • Bitzur R, Kohen H, Kamari Y, et al. Intolerance to Statins: Mechanisms and Management. Diabetes Care J. 2013; (36): 325-330. doi: 10.2337/dcS13-2038.
  • Дамулин И.В., Оразмурадов Г.О. Неврологические нарушения при гипотиреозе // Журнал неврологии и психиатрии. – 2011. - №3. – С.83-86. [Damulin IV, Orazmuradov GO. Nevrologicheskie narusheniya pri gipotireoze. ZHurnal nevrologii i psihiatrii. 2011; (3): 83-86. (In Russ).]
  • Затейщиков Д.А. Проблемы безопасности статинов // Фарматека. - 2005.- №8 – С.75–78. [Zatejshchikov DA. Problemy bezopasnosti statinov. Farmateka. 2005; (8): 75–78. (In Russ).]
  • Kashani A, Phillips CO, Foody JM, et al. Risks associated with statin therapy: a systematic overview of randomized clinical trials. Circulation. 2006; (25): 88-97.
  • Kiernan TJ, Rochford M, McDermoff JH. Simvastatin induced rhabdomyolysis and an important clinical link with hypothyroidism. Int J Cardiol. 2007; 119(3): 374-376.
  • Kisch E, Segall HS. Interaction between simvastatin and L-thyroxine. Ann Intern Med. 2005; 14(7): 547.
  • Berta E, Harangi M, Zsíros N, et al. Effect of thyroid hormone status and concomitant medication on statin induced adverse effects in hyperlipidemic patients. Pharmazie. 2014; 69(6): 420-423.
  • Robison CD, Bair TL, Horne BD, et al. Hypothyroidism as a risk factor for statin intolerance. J Clin Lipidol. 2014; 8(4): 401-7. doi: 10.1016/j.jacl.2014.05.005.
  • Bruckert E, Hayem G, Dejager S, et al. Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patients--the PRIMO study. Cardiovasc Drugs Ther. 2005; 19(6): 403-414.
  • Khlief Y. Prevalence of Myopathy in Subjects on Statin Therapy Attending the National Center for Diabetes, Endocrinology and Genetics in Jordan. Endocrinol MetabSyndr. 2015; 4(4): 6-8. doi.org/10.4172/2161-1017.1000204
  • The SEARCH Collaborative Group. SLCO1B1 variants and statin-induced myopathy - a genomewide study. The N Engl J Med. 2008; 359(8): 789-799.
  • Ahmad Z. Statin intolerance. Am J Cardiol. 2014; 113(10): 1765-1771.
  • Sindoni A, Rodolico C, Pappalardo MA, et al. Hypothyroid myopathy: A peculiar clinical presentation of thyroid failure. Review of literature. Rev EndocrMetabDisord. 2016; 17(4): 499-519. doi: 10.1007/s11154-016-9357-0.

Statistics

Views

Abstract - 149

PDF (Russian) - 0

PlumX

Dimensions


Copyright (c) Lugovaya L., Necrasova T., Strongin L., Belyaeva N.

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.

This website uses cookies

You consent to our cookies if you continue to use our website.

About Cookies